zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
An extended stochastic finite element method for solving stochastic partial differential equations on random domains. (English) Zbl 1194.74457
Summary: Recently, a new strategy was proposed to solve stochastic partial differential equations on random domains. It is based on the extension to the stochastic framework of the extended finite element method (X-FEM). This method leads by a “direct” calculus to an explicit solution in terms of the variables describing the randomness on the geometry. It relies on two major points: the implicit representation of complex geometries using random level-set functions and the use of a Galerkin approximation at both stochastic and deterministic levels. In this article, we detail the basis of this technique, from theoretical and technical points of view. Several numerical examples illustrate the efficiency of this method and compare it to other approaches.

74S05Finite element methods in solid mechanics
74S60Stochastic methods in solid mechanics
74E35Random structure
65C30Stochastic differential and integral equations
Full Text: DOI
[1] Ghanem, R. G.; Spanos, P. D.: Stochastic finite elements: A spectral approach, (1991) · Zbl 0722.73080
[2] Babuška, I.; Tempone, R.; Zouraris, G. E.: Solving elliptic boundary value problems with uncertain coefficients by the finite element method: the stochastic formulation, Comput. method appl. Mech. engrg. 194, 1251-1294 (2005) · Zbl 1087.65004 · doi:10.1016/j.cma.2004.02.026
[3] Matthies, H. G.; Keese, A.: Galerkin methods for linear and nonlinear elliptic stochastic partial differential equations, Comput. method appl. Mech. engrg. 194, No. 12 -- 16, 1295-1331 (2005) · Zbl 1088.65002 · doi:10.1016/j.cma.2004.05.027
[4] Ghanem, R. G.; Kruger, R. M.: Numerical solution of spectral stochastic finite element systems, Comput. method appl. Mech. engrg. 129, 289-303 (1996) · Zbl 0861.73071 · doi:10.1016/0045-7825(95)00909-4
[5] Ghanem, R. G.; Brzakala, W.: Stochastic finite-element analysis of soil layers with random interface, J. engrg. Mech. 122, No. 4, 361-369 (1996)
[6] Pellissetti, M. F.; Ghanem, R. G.: Iterative solution of systems of linear equations arising in the context of stochastic finite elements, Adv. engrg. Softw. 31, 607-616 (2000) · Zbl 1003.68553 · doi:10.1016/S0965-9978(00)00034-X
[7] Keese, A.; Mathhies, H. G.: Hierarchical parallelisation for the solution of stochastic finite element equations, Comput. method appl. Mech. engrg. 83, 1033-1047 (2005)
[8] Nouy, A.: A generalized spectral decomposition technique to solve a class of linear stochastic partial differential equations, Comput. method appl. Mech. engrg. 196, No. 45 -- 48, 4521-4537 (2007) · Zbl 1173.80311 · doi:10.1016/j.cma.2007.05.016
[9] Caflisch, R. E.: Monte Carlo and quasi-Monte Carlo methods, Acta numer. 7, 1-49 (1998) · Zbl 0949.65003
[10] Papadrakakis, M.; Papadopoulos, V.: Robust and efficient methods for stochastic finite element analysis using Monte Carlo simulation, Comput. method appl. Mech. engrg. 134, 325-340 (1996) · Zbl 0891.73079 · doi:10.1016/0045-7825(95)00978-7
[11] Puig, B.; Poirion, F.; Soize, C.: Non-Gaussian simulation using Hermite polynomial expansion: convergences, Prob. engrg. Mech. 17, 253-264 (2002)
[12] Berveiller, M.; Sudret, B.; Lemaire, M.: Stochastic finite element: a non intrusive approach by regression, Eur. J. Comput. mech. 15, 81-92 (2006) · Zbl 1325.74171
[13] Xiu, D. B.; Tartakovsky, D. M.: Numerical methods for differential equations in random domains, SIAM J. Sci. comput. 28, No. 3, 1167-1185 (2006) · Zbl 1114.60056 · doi:10.1137/040613160
[14] Tartakovsky, D. M.; Xiu, D. B.: Stochastic analysis of transport in tubes with rough walls, J. comput. Phys. 217, 248-259 (2006) · Zbl 1146.76651 · doi:10.1016/j.jcp.2006.02.029
[15] Nouy, A.; Schoefs, F.; Moës, N.: X-SFEM, a computational technique based on X-FEM to deal with random shapes, Eur. J. Comput. mech. 16, No. 2, 277-293 (2007) · Zbl 1208.74184 · doi:10.3166/remn.16.277-293
[16] Moës, N.; Dolbow, J.; Belytschko, T.: A finite element method for crack growth without remeshing, Int. J. Numer. method engrg. 46, 131-150 (1999) · Zbl 0955.74066 · doi:10.1002/(SICI)1097-0207(19990910)46:1<131::AID-NME726>3.0.CO;2-J
[17] Belytschko, T.; Parimi, C.; Moës, N.; Sukumar, N.; Usui, S.: Structured extended finite element methods for solids defined by implicit surfaces, Int. J. Numer. method engrg. 56, 609-635 (2003) · Zbl 1038.74041 · doi:10.1002/nme.686
[18] Sethian, J. A.: Level set methods and fast marching methods: evolving interfaces in computational geometry, fluid mechanics, computer vision, and materials science, (1999) · Zbl 0973.76003
[19] Daux, C.; Moës, N.; Dolbow, J.; Sukumar, N.; Belytschko, T.: Arbitrary branched and intersecting cracks with the extended finite element method, Int. J. Numer. method engrg. 48, 1741-1760 (2000) · Zbl 0989.74066 · doi:10.1002/1097-0207(20000830)48:12<1741::AID-NME956>3.0.CO;2-L
[20] Sukumar, N.; Chopp, D. L.; Moës, N.; Belytschko, T.: Modeling holes and inclusions by level sets in the extended finite-element method, Comput. method appl. Mech. engrg. 190, 6183-6200 (2001) · Zbl 1029.74049 · doi:10.1016/S0045-7825(01)00215-8
[21] Melenk, J. M.; Babuška, I.: The partition of unity method: basic theory and applications, Comput. method appl. Mech. engrg. 39, 289-314 (1996) · Zbl 0881.65099 · doi:10.1016/S0045-7825(96)01087-0
[22] Ramière, I.; Angot, P.; Belliard, M.: A fictitious domain approach with spread interface for elliptic problems with general boundary conditions, Comput. method appl. Mech. engrg. 196, No. 4 -- 6, 766-781 (2007) · Zbl 1121.65364 · doi:10.1016/j.cma.2006.05.012
[23] Glowinski, R.; Pan, T.; Périaux, J.: A fictitious domain method for Dirichlet problems and applications, Comput. method appl. Mech. engrg. 111, 283-303 (1994) · Zbl 0845.73078 · doi:10.1016/0045-7825(94)90135-X
[24] Girault, V.; Glowinski, R.: Error analysis of a fictitious domain method applied to a Dirichlet problem, Jpn. J. Indust. appl. Math. 12, 487-514 (1995) · Zbl 0843.65076 · doi:10.1007/BF03167240
[25] Glowinski, R.; Kuznetsov, Y.: On the solution of the Dirichlet problem for linear elliptic operators by a distributed Lagrange multiplier method, CR acad. Sci. Paris ser. I 327, 693-698 (1998) · Zbl 1005.65127 · doi:10.1016/S0764-4442(99)80103-7
[26] Canuto, C.; Kozubek, T.: A fictitious domain approach to the numerical solution of PDES in stochastic domains, Numer. math. 107, No. 2, 257-293 (2007) · Zbl 1126.65004 · doi:10.1007/s00211-007-0086-x
[27] Soize, C.: Non-Gaussian positive-definite matrix-valued random fields for elliptic stochastic partial differential operators, Comput. method appl. Mech. engrg. 195, No. 1 -- 3, 26-64 (2006) · Zbl 1093.74065 · doi:10.1016/j.cma.2004.12.014
[28] Babuška, I.; Chleboun, J.: Effects of uncertainties in the domain on the solution of Neumann boundary value problems in two spatial dimensions, Math. comput. 71, No. 240, 1339-1370 (2002) · Zbl 1007.65086 · doi:10.1090/S0025-5718-01-01359-X
[29] Babuška, I.; Chleboun, J.: Effects of uncertainties in the domain on the solution of Dirichlet boundary value problems, Numer. math. 93, No. 4, 583-610 (2003) · Zbl 1016.65088 · doi:10.1007/s002110200400
[30] Loève, M.: Probability theory. I, Graduate texts in mathematics 45 (1977)
[31] Loève, M.: Probability theory. II, Graduate texts in mathematics 46 (1978)
[32] øksendal, B.: Stochastic differential equations: an introduction with applications, (1998) · Zbl 0897.60056
[33] Frauenfelder, P.; Schwab, C.; Todor, R. A.: Finite elements for elliptic problems with stochastic coefficients, Comput. method appl. Mech. engrg. 194, No. 2 -- 5, 205-228 (2005) · Zbl 1143.65392 · doi:10.1016/j.cma.2004.04.008
[34] Wiener, N.: The homogeneous chaos, Am. J. Math. 60, 897-936 (1938) · Zbl 0019.35406 · doi:10.2307/2371268
[35] Xiu, D. B.; Karniadakis, G. E.: The Wiener -- Askey polynomial chaos for stochastic differential equations, SIAM J. Sci. comput. 24, No. 2, 619-644 (2002) · Zbl 1014.65004 · doi:10.1137/S1064827501387826
[36] Soize, C.; Ghanem, R.: Physical systems with random uncertainties: chaos representations with arbitrary probability measure, SIAM J. Sci. comput. 26, No. 2, 395-410 (2004) · Zbl 1075.60084 · doi:10.1137/S1064827503424505
[37] Deb, M.; Babuška, I.; Oden, J. T.: Solution of stochastic partial differential equations using Galerkin finite element techniques, Comput. method appl. Mech. engrg. 190, 6359-6372 (2001) · Zbl 1075.65006 · doi:10.1016/S0045-7825(01)00237-7
[38] Le Maître, O. P.; Knio, O. M.; Najm, H. N.; Ghanem, R. G.: Uncertainty propagation using Wiener -- Haar expansions, J. comput. Phys. 197, No. 1, 28-57 (2004) · Zbl 1052.65114 · doi:10.1016/j.jcp.2003.11.033
[39] Le Maître, O. P.; Najm, H. N.; Ghanem, R. G.; Knio, O. M.: Multi-resolution analysis of Wiener-type uncertainty propagation schemes, J. comput. Phys. 197, No. 2, 502-531 (2004) · Zbl 1056.65006 · doi:10.1016/j.jcp.2003.12.020
[40] Thompson, J.; Warsi, Z.; Mastin, C.: Numerical grid generation, (1985) · Zbl 0598.65086
[41] Brezzi, F.: On the existence uniqueness and approximation of saddlepoint problems arising from Lagrange multipliers, RAIRO anal. Numér. 2, 129-151 (1974) · Zbl 0338.90047
[42] Moës, N.; Béchet, E.; Tourbier, M.: Imposing Dirichlet boundary conditions in the extended finite element method, Int. J. Numer. method engrg. 67, No. 12, 1641-1669 (2006) · Zbl 1113.74072 · doi:10.1002/nme.1675
[43] Géniaut, S.; Massin, P.; Moës, N.: A stable 3D contact formulation using X-FEM, Eur. J. Comput. mech. 16, No. 2, 259-275 (2007) · Zbl 1208.74096 · doi:10.3166/remn.16.259-275
[44] Babuška, I.: The finite element method with penalty, Math. comput. 27, No. 122, 221-228 (1973) · Zbl 0299.65057 · doi:10.2307/2005611
[45] Nitsche, J. A.: Uber ein variationsprinzip zur lösung Dirichlet-problemen bei verwendung von teilräumen, die keinen randbedingungen unteworfen sind, Abh. math. Sem. univ. Hamburg 36, 9-15 (1971) · Zbl 0229.65079 · doi:10.1007/BF02995904
[46] Ghanem, R. G.: Ingredients for a general purpose stochastic finite elements implementation, Comput. method appl. Mech. engrg. 168, 19-34 (1999) · Zbl 0943.65008 · doi:10.1016/S0045-7825(98)00106-6